Laboratory Abnormalities Related to Drugs
Hyperbilirubinemia and Atazanavir and Indinavir
Atazanavir, a protease inhibitor, is metabolized by the liver via CYP3A and also inhibits both CTP3A and UGT1A1. UGT1A1 is required for conjugation of bilirubin and inhibition of this enzyme results in elevated levels of unconjugated bilirubin. This effect is similar to what is observed in Gilbert’s syndrome. Asymptomatic indirect hyperbilirubemia may be seen in up to 60% of patients receiving atazanavir. Total bilirubin levels may rise to greater than 5 mg/dL, and more than 17% of patients may experience jaundice (18). Concurrent elevations in hepatic serum transaminases should not be attributed to atazanavir and alternative etiologies for these elevations should be sought. This hyperbilirubinemia is reversible upon discontinuation of the atazanavir.
Similarly, but to a lesser degree, asymptomatic unconjugated hyperbilirubinemia (>2 mg/dL) has been reported in up to 14% of patients treated with indinavir. Elevated serum transaminases were seen in less than 1%.
Renal Abnormalities and Indinavir
Several renal syndromes have been associated with indinavir use, ranging from obstructive uropathy and acute renal failure to asymptomatic pyuria. The range of clinical syndromes is a consequence of indinavir crystals aggregating within or irritating the urinary tract (32). Symptomatic nephrolithiasis (indinavir crystallization) has been reported to affect up to 12% (range, 5–35 %) of patients who receive indinavir, while up to 67% of patients will have asymptomatic crystalluria. The cumulative frequency of nephrolithiasis events increases with increasing exposure to indinavir. Therapy may be continued or interrupted for a few days. Adequate hydration is necessary with the administration of indinavir. Indinavir associated pyuria is frequently associated with interstitial nephritis or urothelial inflammation. Discontinuation of indinavir will lead to resolution of urine abnormalities.
Elevated Mean Corpuscular Volume (MCV) and NRTIs
Elevation of MCV or macrocytosis occurs in more than 90% of patients treated with zidovudine, but is not correlated with the development of anemia. Macrocytosis (MCV values exceeding 110/fl) develops within 2 weeks following the initiation of zidovudine therapy, and its presence can be used as a marker for medical adherence. When anemia does occur it is associated with a dose related bone marrow toxicity manifested as a macrocytic anemia. Serum B12 and folate levels are normal. Stavudine use is also associated with macrocytosis, in non-zidovudine-containing regimens (33).
Drug Screens and Efavirenz
The use of efavirenz, a potent non-nucleoside reverse transcriptase inhibitor, can cause a false-positive urine drug screen for cannabinoid. Efavirenz does not bind to cannabinoid receptors. The false-positive test results are specific to the assay kit used (34).
Evaluation of the AIDS Patient with Fever
Fever is a common symptom in HIV-infected patients, the etiology of which can be identified in more than 80% of cases (35,36). The AIDS patient with fever poses a considerable challenge given that the expanded differential may include a wide range of OIs. The CD4 cell count remains a valuable predictor of risk for infection. Patients with CD4 cell counts greater than 500 cells/mm3 should be evaluated as if immunocompetent. Patients with CD4 cell counts between 200 and 500 cells/mm3 are at increased risk for upper and lower bacterial respiratory infections, tuberculosis, and sinusitis, but overall their risk for opportunistic infection is not increased. In patients with CD4 counts less than 200 cells/mm3, Pneumocystis jiroveci pneumonia, formerly known as Pneumocystis carinii pneumonia, is the most common cause of fever in those not receiving primary prophylaxis. As the CD4 cell count decreases below 100 cells/mm3, the risk for disseminated MAC, toxoplasmosis, CMV, disseminated fungal infections, and lymphoma should be considered possible causes of fever. HIV itself is usually not the cause of fever in patients with advanced immunosuppression (37).